Our floor is super heavy right now. A lot of our patients are very complicated. It seems like the supervisors in our hospital send us the patients who are borderline ICU patients, but only give us normal floor staffing. Our floor feels heavy. A woman came for palliative chemotherapy from an outside hospital. She had been with me for a couple of hours when severe, sudden pain had her lying in a fetal position, moaning. She had been in pain for all of our time together, and I had given a few doses of pain medication and initiated a pain pump with some relief. But right now, her pain was suddenly much more severe than before.
When something like this happens, we're wondering if it's happened before. It could be a very serious situation like a heart attack or pulmonary embolism, or it could be the pain they always feel after they eat a spicy chicken burrito. On our floor, it could also be the cancer pain they consistently feel. For example, another guy that day was complaining of chest pain. The CNA came to me and said, "He's complaining of chest pain, and I can't find his primary nurse!"
So I went in and took some vitals as the investigation began: "Has this happened to you before?" Everyone in the room was ambiguous and kept speaking another language. I tried again: "When did this pain begin?" More ambiguity. "Hey people, when...did this pain begin?"
"Ten days ago."
Inside chuckle. He's not having a heart attack.
Just like him, my patient came in with severe pain. When the ambulance dropped her off, she was sort of sprayed on the bed all perpendicular. I know the ambulance guys don't just leave patients like that. She wanted pain medication before she moved. She had been on a dilaudid pain pump at the hospital from which she came.
"Talk to me about what you're feeling. Is this pain usual for you?"
"It's the cramping feeling I always get before I throw up."
Puke bucket, check. Phenergan (an anti-emetic), check. Another dilaudid, check.
After that, she was pretty sedated. Actually, I chose phenergan because it has a sedating effect, but she was a little too sedated. I didn't like it. She was arousable by tactile stimulation for one or two seconds. I grabbed a set of vitals. BP was fine, afebrile, but her pulse was in the 150's, and her saturation was a hair low 88-90%.
A high pulse is sometimes just an asymptomatic sinus tachycardia. Recently, the people who monitor our patients' heart rhythms called me for a pulse in the 130's. When I checked on the patient, she said quite regally, "I'm having a bowel movement."
A high pulse, however, in a sedated patient is a little unusual. I palpated her pulse. Definitely not sinus tachy, very irregular. I called the charge nurse in to be an extra set of eyes while I grabbed oxygen tubing.
"Should I call a rapid?"
"You might have to." Her sats were 84-90%. I waited another moment to see how she'd respond to oxygen. She didn't right away, so I called it. By the time the team got there, she was satting 100% on 4-6L. We had set her up on the heart monitor. That's when we found out she was in atrial fibrillation. A-fib occurs when the top chambers of the heart pump so quickly that they become ineffective. The electrical signal that makes an effective heartbeat possible only randomly, irregularly gets to ventricles, the portion of the heart that sends blood to the body and lungs. It's why her pulse was irregular when I felt it.
The resident ordered 10mg IV lopressor in doses of 5mg. The patient continued in a-fib. The next step was to transfer her to a unit where a cardizem drip could be managed. It just so happens to be a floor that does not have chemo-certified nurses, so her chemo is on hold for now.
The biggest question in my mind was my decision to give phenergan and dilaudid at nearly same time. When I mentioned the timing of my administration to my charge nurse, she said, "I don't think that was a bad call. We give those together all of the time." It's not the first time I've done it. On the other hand, it was the first time I had administered phenergan to her - which is to say that it may have been the first time she'd ever received phenergan. Next time, I'll give a half dose and wait a little longer before giving anything else. However, phenergan has no a-fib side effects. And dilaudid - well, if dilaudid was going to throw her into a-fib, it probably would've happened a long time ago. Even the ICU nurse alluded that she was probably in a-fib before I gave anything. Her puke pain may have been that severe, because it was coupled with angina.
You have to question yourself, though. It's supposed to be a given, to do no harm. But it's a question we're always asking. And it's sometimes a gray question - both at large and at small. Wikipedia told me that the original Hippocratic oath contained a promise to never cause abortion. Somewhere along the lines, we lost the obviousness of that poor decision.
The truth is, it's not always enough to do no harm. It's not always enough to act for the benefit of the patient. It's not enough to have the best intentions. Sometimes, they'll still be in pain. They'll still go into a-fib and have to go to a floor where we can't give chemo. They'll still die, because it's the world we live in.
In the end, we still pray to God to protect us everyday. We still look for the day when our intentions will finally meet up with the ability to carry them out. It will happen because of the one who took his intention to love us right to the cross and finished it. We look for the day when the Lion of Judah rises up and makes His own complete.